Alert archive / Texas / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 451, NWS Norman, OK
NWS Norman, OK issued this severe thunderstorm warning at May 22, 2017, 10:25 PM CDT for Clay County, Texas. It was in force for 50 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 22, 2017, 10:25 PM CDT (03:25 UTC)
- Expired
- May 22, 2017, 11:15 PM CDT
- In force
- 50 min
- Issued by
- NWS Norman, OK
- Area
- Storm-based polygon
- Hail
- 1.75 in
- Wind
- 60.0 mph
County Clay County, TX
The radar
The Altus AFB radar (KFDR), 93 km from the middle of the area, began a volume at 03:27 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 22, 10:25 PM CDT | TSTM WND DMG | 2 Nne Petrolia, TX | POWER LINES DOWN ON HIGHWAY 79 BETWEEN PATROLIA AND BYERS. |
| May 22, 10:51 PM CDT | HAIL 1 | 5 Se Petrolia, TX | |
| May 22, 10:55 PM CDT | TSTM WND DMG | 8 Sw Terral, TX | POWER POLES DOWN. TIME ESTIMATED BY RADAR. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 0 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Fort Worth, TX (KFWD), launched 00:00Z, 3.4 hours before the alert went out and 141 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 26 J/kg
- Mixed-layer CIN
- -115 J/kg
- Mixed-layer LCL
- 1383 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- 2 m²/s²
- 0-3 km storm-relative helicity
- 69 m²/s²
- Significant tornado parameter
- -0.0
- Supercell composite
- -0.1
The text
As transmitted.
999
WUUS54 KOUN 230325
SVROUN
TXC077-230415-
/O.NEW.KOUN.SV.W.0451.170523T0325Z-170523T0415Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Norman OK
1025 PM CDT MON MAY 22 2017
The National Weather Service in Norman has issued a
* Severe Thunderstorm Warning for...
Central Clay County in northern Texas...
* Until 1115 PM CDT
* At 1025 PM CDT, a severe thunderstorm was located near Petrolia,
moving southeast at 30 mph.
HAZARD...Golf ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
wind damage to roofs, siding, and trees.
* Locations impacted include...
Henrietta, Petrolia and Byers.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3399 9833 3407 9819 3385 9797 3368 9798
3367 9815
TIME...MOT...LOC 0325Z 327DEG 26KT 3400 9824
HAIL...1.75IN
WIND...60MPH
$$
MAD2 follow-up statements
544
WWUS54 KOUN 230351
SVSOUN
Severe Weather Statement
National Weather Service Norman OK
1051 PM CDT MON MAY 22 2017
TXC077-230415-
/O.CON.KOUN.SV.W.0451.000000T0000Z-170523T0415Z/
Clay TX-
1051 PM CDT MON MAY 22 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1115 PM CDT
FOR EAST CENTRAL CLAY COUNTY...
At 1051 PM CDT, a severe thunderstorm was located 4 miles east of
Henrietta, moving southeast at 30 mph.
HAZARD...Golf ball size hail and 70 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
considerable tree damage. Wind damage is also likely to
mobile homes, roofs, and outbuildings.
This severe thunderstorm will remain over mainly rural areas of east
central Clay County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3391 9821 3399 9811 3385 9797 3368 9798
3371 9810
TIME...MOT...LOC 0351Z 327DEG 26KT 3384 9811
HAIL...1.75IN
WIND...70MPH
$$
MAD483
WWUS54 KOUN 230413
SVSOUN
Severe Weather Statement
National Weather Service Norman OK
1113 PM CDT MON MAY 22 2017
TXC077-230422-
/O.EXP.KOUN.SV.W.0451.000000T0000Z-170523T0415Z/
Clay TX-
1113 PM CDT MON MAY 22 2017
...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL CLAY COUNTY WILL
EXPIRE AT 1115 PM CDT...
The storm which prompted the warning has moved out of the area.
Therefore the warning will be allowed to expire.
LAT...LON 3391 9821 3399 9811 3385 9797 3368 9798
3371 9810
TIME...MOT...LOC 0412Z 327DEG 26KT 3371 9801
$$
BRBWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at May 22, 7:38 PM CDT, 2 hours 47 minutes earlier.
Area forecast discussion, May 22, 7:38 PM CDT, 2 hours 47 minutes before
Area Forecast Discussion National Weather Service Norman OK 738 PM CDT Mon May 22 2017 ...UPDATE... && .DISCUSSION... Made minor adjustment to precipitation probabilities, adjusting upward for much of central Oklahoma based on trends. 00z KOUN sounding revealed little instability and so ongoing strong/severe convection across southwest Oklahoma should weaken before impacting the I-35 corridor later this evening. Latest RAP sounding has 1,000-1,500 J/kg of MLCAPE across southwest Oklahoma and this is supporting a few intense cells with hail being the main concern. One anti-cyclonic mesocyclone that persisted across eastern Beckham County eastward toward Clinton produced golf ball size hail on the south side of Elk City. Per Bunkers shear vectors, left movers will most east-northeast at around 25 knots and right movers will move southeast at aruond 30 knots. Storm intensity and the severe threat should wane as storm intensity decreases later this evening. Otherwise only minor adjustments were made to other fields including wind. BRB && .PREV DISCUSSION... /issued 730 PM CDT Mon May 22 2017/ DISCUSSION... AVIATION... /For the 00z TAFs/ Latest regional radar mosaic shows showers moving across much of central and northern Oklahoma impacting PNC/OKC/OUN, but moving away from GAG/WWR. In the short term, the TAF sites with greatest concern are CSM and HBR. Thunderstorms may impact these sites through 02-03z and could even approach LAW. Once showers move east of the area by late evening, VFR conditions are expected. We'll need to monitor ceilings later tonight through tomorrow morning as some locations could briefly see MVFR conditions but confidence was too low for inclusion at this time. BRB PREV DISCUSSION... /issued 314 PM CDT Mon May 22 2017/ DISCUSSION... The main concerns are rain/storm chances/potential tonight into Tuesday. Ongoing isolated to numerous light showers across central and northern Oklahoma as of 3 pm should weaken in the next several hours as isentropic lift around 700 mb weakens. This activity will remain rather light. Some thunder may occur with this activity, but do not think any strong or severe storms will occur due to limited instability (MUCAPE mainly below 600 J/kg). Severe thunderstorm potential now through tonight still appears to be low with decreasing confidence. Cloud cover and rain have limited instability in most locations north of a Mangum to Seminole line. South of this line, some sun and daytime heating have allow temperatures to rise into 70s. A few thunderstorms may form near and this cloud shield line in the next several hours, though this remains doubtful due to sufficient capping. Higher chances for severe storms appear to occur over far eastern New Mexico into west Texas late this afternoon where the air is more unstable. This activity will continue to move east and southeast, which may glance western north Texas and far southwestern Oklahoma this evening if they can organize into a complex or two. If severe storms occur, some severe hail and wind reports, mainly on the lower end of severe spectrum (hail less than golf ball size and winds under 70 mph), would be possible. No severe storms are expected north of the line mentioned above due to limited instability. After midnight tonight into Tuesday morning, a cold front will move south and through the area. A few lingering weak showers and thunderstorms may occur across the area. Tuesday afternoon, some clearing can be expected, though temperatures will remain on the cool side for late May. Sufficient daytime heating may allow for isolated to scattered showers and weak thunderstorms to form in rather chilly unstable airmass. If storms occur, no severe storms would be expected due to limited instability (less than 500 J/kg), however small hail up to nickels and gusty winds up to 50 mph could result. Tuesday night through Thursday, dry weather is expected. Thursday will be warmer (possibly much warmer) than Wednesday. Friday through Memorial Day, a warm/hot humid airmass may evolve across the southern Plains Friday through early Sunday, along for some potential for severe thunderstorms/heavy rainfall. Most models have been consistently depicting rather high amounts of potential instability (MUCAPE 2000-5000 J/kg), high low level moisture (surface dewpoints in the 60s to lower 70s), and sufficient shear (0-6 km bulk shear 30-50 kt) for severe storms with heavy rain late Friday through early Sunday. Capping may be strong and limit storm development. For now, kept low chances for storms across the area Friday night into Sunday. Have low confidence in severe storm and heavy rainfall potential during this time frame. Slightly cooler and drier conditions may occur with the passage of a weak cold front Sunday into Memorial Day. MBS && .PRELIMINARY POINT TEMPS/POPS... Oklahoma City OK 71 55 70 48 / 60 60 20 10 Hobart OK 70 53 70 47 / 80 60 20 0 Wichita Falls TX 73 59 72 51 / 30 50 40 0 Gage OK 66 50 68 43 / 60 30 20 10 Ponca City OK 73 53 69 47 / 40 60 20 10 Durant OK 75 58 70 51 / 20 40 40 10 && .OUN WATCHES/WARNINGS/ADVISORIES... OK...None. TX...None. && 12/14
Hazardous weather outlook, May 22, 8:27 PM CDT, 1 hour 58 minutes before
Hazardous Weather Outlook...UPDATED National Weather Service Norman OK 827 PM CDT Mon May 22 2017 OKZ004>048-050>052-TXZ083>090-240130- Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield- Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne- Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain- Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson- Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton- Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman- Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay- 827 PM CDT Mon May 22 2017 This hazardous weather outlook is for portions of northern... western...central...and southern Oklahoma...and western north Texas. .DAY ONE...Rest of This Evening and Tonight... .THUNDERSTORMS... There is a slight risk of severe thunderstorms across portions of southwest Oklahoma and western north Texas. There is a marginal risk of severe storms surrounding the slight risk area. LOCATION... The slight risk area is along and southwest of a line from Altus to Lawton to Waurika. The marginal risk of severe storms is southwest of a line from Mangum to Purcell to Ardmore Oklahoma. TIMING... Through 11 PM IMPACTS... Hail up to two inches in diameter is the main threat. Wind gusts to 60 mph is a secondary threat. DISCUSSION... Instability and wind shear will remain high enough across portions of southwest Oklahoma and western north Texas for strong to severe thunderstorms through late this evening. Thunderstorms are expected to decrease in intensity by late evening as instability decreases. .SPOTTER AND EMERGENCY MANAGEMENT STATEMENT... Storm spotter groups and emergency management personnel across western north Texas should monitor the forecasts and prepare for the possibility of severe weather operations this evening. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday... .THUNDERSTORMS... Scattered thunderstorms will persist through the day Tuesday before ending across the area. No severe storms are expected. There is a chance of storms again Friday night through Sunday. If storms do occur during this timeframe, severe weather and heavy rainfall are possible. Get graphics and more details at weather.gov/norman...and follow our weather forecast office on Twitter and Facebook.
In the hours before
Special weather statement, May 22, 9:54 PM CDT, 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
954 PM CDT MON MAY 22 2017
OKZ040>043-047-230330-
Coal OK-Pontotoc OK-Garvin OK-Johnston OK-Murray OK-
954 PM CDT MON MAY 22 2017
...SIGNIFICANT WEATHER ADVISORY FOR southwestern Coal...Pontotoc...
southeastern Garvin...northern Johnston and northeastern Murray
Counties Until 1030 PM CDT...
AT 951 PM CDT, a strong thunderstorm was located 6 miles north of
Sulphur, moving east at 40 MPH.
HAZARDS INCLUDE...
Hail up to one-half inch diameter...
Wind gusts to 40 MPH...
LAT...LON 3447 9716 3475 9710 3481 9648 3453 9647
3432 9655
TIME...MOT...LOC 0251Z 280DEG 36KT 3460 9697
MADLocal storm report, May 22, 10:01 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
1001 PM CDT MON MAY 22 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0950 PM HAIL 3 NNW RANDLETT 34.21N 98.48W
05/22/2017 M0.75 INCH COTTON OK NWS EMPLOYEE
COPIOUS AMOUNTS COVERING THE INTERSTATE UP TO ONE INCH
DEEP.
&&
BRBLocal storm report, May 22, 10:03 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
1003 PM CDT MON MAY 22 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0956 PM HAIL ESE RANDLETT 34.17N 98.46W
05/22/2017 E1.75 INCH COTTON OK TRAINED SPOTTER
&&
BRBSpecial weather statement, May 22, 10:07 PM CDT, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
1007 PM CDT MON MAY 22 2017
OKZ045-046-050-230330-
Love OK-Carter OK-Jefferson OK-
1007 PM CDT MON MAY 22 2017
...SIGNIFICANT WEATHER ADVISORY FOR northern Love...southern Carter
and east central Jefferson Counties Until 1030 PM CDT...
AT 1003 PM CDT, a strong thunderstorm was located 5 miles south of
Wilson, moving east at 55 MPH.
HAZARDS INCLUDE...
Hail up to the size of nickels...
Wind gusts to 50 MPH...
LAT...LON 3404 9760 3418 9757 3415 9698 3401 9697
3390 9703
TIME...MOT...LOC 0303Z 280DEG 48KT 3408 9746
MADSpecial weather statement, May 22, 10:09 PM CDT, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
1009 PM CDT MON MAY 22 2017
TXZ085-230345-
Wilbarger TX-
1009 PM CDT MON MAY 22 2017
...SIGNIFICANT WEATHER ADVISORY FOR southeastern Wilbarger County
Until 1045 PM CDT...
AT 1008 PM CDT, a strong thunderstorm was located 4 miles north of
Grayback, moving southeast at 30 MPH.
HAZARDS INCLUDE...
Hail up to the size of nickels...
Wind gusts to 50 MPH...
LAT...LON 3384 9915 3411 9928 3415 9918 3396 9895
3393 9895 3384 9900
TIME...MOT...LOC 0308Z 328DEG 24KT 3406 9917
MADLocal storm report, May 22, 10:20 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
1020 PM CDT MON MAY 22 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0855 PM HAIL 8 S INDIAHOMA 34.51N 98.75W
05/22/2017 E1.50 INCH TILLMAN OK PUBLIC
RECEIVED VIA FACEBOOK.
&&
BRBThe office that day
Everything else NWS Norman, OK issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 22, 8:38 PM CDT | Severe Thunderstorm Warning | OUN | Hardeman, Wilbarger | 52 min |
| May 22, 9:27 PM CDT | Special Weather Statement | OUN | Wilbarger | 33 min |
| May 22, 9:51 PM CDT | Severe Thunderstorm Warning | OUN | Clay, Wichita | 39 min |
| May 22, 10:09 PM CDT | Special Weather Statement | OUN | Wilbarger | 36 min |
| May 22, 10:48 PM CDT | Special Weather Statement | OUN | Wichita | 27 min |
| May 22, 10:53 PM CDT | Special Weather Statement | OUN | Foard | 37 min |
| May 22, 10:58 PM CDT | Special Weather Statement | OUN | Wilbarger | 32 min |
| May 22, 11:19 PM CDT | Special Weather Statement | OUN | Archer | 26 min |
| May 22, 11:42 PM CDT | Special Weather Statement | OUN | Baylor | 33 min |
| May 22, 11:44 PM CDT | Special Weather Statement | OUN | Archer | 31 min |
| May 23, 12:01 AM CDT | Severe Thunderstorm Warning | OUN | Archer, Baylor | 44 min |
| May 23, 12:15 AM CDT | Special Weather Statement | OUN | Archer | 30 min |
| May 23, 12:45 AM CDT | Special Weather Statement | OUN | Baylor | 15 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.